Work to increase your brain power as you grow older
Can you rearrange the letters in "NEW DOOR" to form one word? (See answer #1).
Can you answer the following brainteaser?
You are in a room with three light switches that are individually connected to three light bulbs in another room. However, the switches and corresponding light bulbs are not labeled. You can turn on any two switches, but you are allowed to go into the room only once to determine which of the light bulbs are on. How can you correctly determine which switch is connected to each of the three light bulbs (See answer #2)Perhaps you are wondering about the purpose of these brainteasers.
As some of you know, I learned in 1995 that I have a progressive movement disorder called Parkinson's disease. Let me clarify: I have Parkinson's disease; Parkinson's disease does not have me.
Parkinson's is a slowly progressive neurodegenerative illness typically characterized by tremor, stiffness (rigidity), slowness of movement (bradykinesia) and difficulty with balance (postural instability). As in my case, not all Parkinson's Persons (abbreviated as PP, no pun intended) develop involuntary muscle tremors. Symptoms appear when there is not enough dopamine in the brain. Dopamine is a neurotransmitter that allows neurons to transmit messages between each other and then to muscles, which in turn allow normal movement. For reasons not yet understood, many of these cells die in Parkinson's persons. The remaining cells do not produce enough dopamine to permit normal muscle function.
At one time in my life, I was blessed with seemingly endless energy. I enjoyed challenging problems and relied upon my store of energy to solve them. However, living with Parkinson's the past 12 years has forced me to adjust my priorities. I still enjoy challenges, but I have learned to accept the fact that my energy has limits. At unpredictable times during the day, my energy level falls, forcing me to take a break. This is partly related to the fact that, as a result of Parkinson's, all voluntary muscle movements take more effort than normal.
It is frequently difficult to get a restful night of sleep. As the effects of medications wear off during the night, muscle stiffness, muscle cramps and distracting paresthesia occur.
(I liken the sensation to the burning sensation you feel in your hands and feet after they become exposed to extreme cold. ) As you might expect, a sleepless night can reduce one's productivity during the day.
Unfortunately, the medication I am taking (carbidopa/levodopa; also known by the trade name "Sinemet"; "Sin" means "without"; "emet" means "vomiting") no longer works smoothly or consistently, even though I take it every two hours. Now it is associated with troublesome side effects. These typically occur when the drug is at therapeutic levels and include periods of jerky, involuntary movements (collectively called dyskinesia and dystonia) that interfere with my normal gait. These side effects often develop in PP's who have been taking carbidopa/levodopa for several years. As you might understand, they can interfere with my mobility. The exaggerated muscle movements also consume more energy than normal, and can result in muscle pain due to overuse.
Every muscle in a PP's body may be affected to varying degrees. For example, when the beneficial effects of the medication wear off, the muscles involved in speech are at times affected and my voice becomes weaker and higher-pitched. This sometimes is misinterpreted as a sign of anxiety. Also, at times I may not clearly enunciate words, particularly those at the end of a long sentence. This may occur due to weakness of my intercostal muscles and weakness of my diaphragm. Simply put, I have not taken in enough air to exhale and complete the sentence. If this occurs, I ask those participating in a discussion to ask me to repeat the words that were muffled.